Wednesday, December 02, 2020
Stay connected with us

Home > News

Lidocaine can be Dangerous for Teething Infants, FDA States

Update Date: Jun 27, 2014 10:40 AM EDT
Close

Since teething can be extremely painful for babies, parents might be tempted to use local anesthetics to relieve the pain. As a precaution, the United States Food and Drug Administration (FDA) has issued a warning informing parents to avoid using "gum-numbing" medications on their infants. These types of medications, called viscous lidocaine or benzocaine-containing teething products can lead to severe health conditions and even death.

In the FDA's news release, the officials stated that parents who have viscous lidocaine on hand should never use it on their babies. This product, which comes in a form of a gel-like syrup, is often prescribed for mouth ulcers that develop typically in patients treated with chemotherapy. The agency stated that in 2014, the Institute for Safe Medication Practices (ISMP) has already been notified of 22 viscous lidocaine related incidents involving children under the age of three and a half. Some of these cases resulted in death.

The FDA will now require all prescription viscous lidocaine products to carry a warning label regarding the dangers of using this medication on toddlers. Symptoms of an overdose are confusion, shaking, seizures, jitteriness, vision issues and vomiting.

Michael Cohen, ISMP president, added according to HealthDay that viscous lidocaine "can make swallowing difficult and can increase the risk of choking or breathing in food. It can lead to drug toxicity and affect the heart and nervous system."

In the FDA's release, the agency also mentions the dangers of using over-the-counter benzocaine products, which are sold as Anbesol, Hurricaine, Orajel, Baby Orajel and Orabase. Even though these products can be used for mouth and gum pain, the FDA cautioned that they can cause a condition known as methemoglobinemia, which is a rare and potentially fatal disorder that reduces the amount of oxygen carried throughout the blood stream. Children younger than two are at risk of developing methemoglobinemia.

"Teething is a normal phenomenon; all babies teethe," Dr. Ethan Hausman, a pediatrician and pathologist at the FDA, said in the news release. "[The FDA] does not recommend any sort of drug, herbal or homeopathic medication or therapy for teething in children."

The FDA's news release can be accessed here.

See Now: What Republicans Don't Want You To Know About Obamacare

Get the Most Popular Stories in a Weekly Newsletter
© 2017 Counsel & Heal All rights reserved. Do not reproduce without permission.

Join the Conversation

EDITOR'S Choices